Testicular cancer survivors who were treated with cisplatin-based chemotherapy may have hearing loss or ringing of the ears, which may significantly affect certain parts of life including sleep and concentration, among other factors.
One in three testicular cancer survivors who experienced hearing loss after chemotherapy reported significant functional impairment, recent study findings demonstrated.
“After (cisplatin-based chemotherapy) … (hearing loss) develops rapidly because of inner-ear damage including the inner and outer sensory hair cells, spiral-ganglion neurons, stria vascularis and injury to central auditory pathways,” the researchers wrote in the study published in the Journal of Clinical Oncology. “The (hearing loss) is permanent, becoming a chronic health condition.”
Researchers analyzed data from 243 testicular cancer survivors who were treated with first-line cisplatin-based chemotherapy. Of note, although cisplatin is widely used for the treatment of cancers like testicular cancer, it is highly ototoxic, meaning it can cause damage to the ear. This can result in balance disorders, hearing loss or ringing in the ear.
“Cisplatin is one of the most ototoxic drugs in clinical use, causing permanent, … hearing loss (in both ears) in up to 80% of cancer survivors, with many experiencing tinnitus (ringing of the ears),” the researchers wrote.
Survivors completed several questionnaires to assess their reported levels of hearing loss and tinnitus. Researchers used this information to determine the potential association between hearing loss/tinnitus and adverse health outcomes including fatigue, cognitive dysfunction, anxiety, depression and overall health.
Of the survivors in this study, 56.4% reported hearing loss and 60.5% reported experiencing tinnitus. Ten percent of survivors with hearing loss used hearing aids, and 35.8% reported significant functional impairment associated with hearing loss.
Responses to the questionnaires demonstrated that severe functional impairment was linked with fatigue, cognitive dysfunction and worse overall health. In addition, testicular cancer survivors with more severe hearing loss or severe tinnitus were more likely to report that they experienced depression, cognitive dysfunction, fatigue and lower overall health.
“Cisplatin should not be avoided, but attention must be turned to survivorship, including an awareness of the functional impact of ototoxicity,” the researchers wrote. “Routine follow-up of adult-onset cisplatin-treated ototoxicity in cancer survivors should begin with prechemotherapy baseline measurements, resume shortly after treatment and include annual query for (hearing loss)/tinnitus status and severity, especially as patients age, so that they care presented with available treatment strategies.”
For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.